Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Oncological Medicine
Volume 2015, Article ID 107479, 4 pages
http://dx.doi.org/10.1155/2015/107479
Case Report

Alveolar Rhabdomyosarcoma in a 69-Year-Old Woman Receiving Glucagon-Like Peptide-2 Therapy

1Department of Internal Medicine, University of Michigan Health System, 1500 E. Medical Center Drive, Ann Arbor, MI 48109, USA
2Department of Pathology, University of Michigan Health System, 1500 E. Medical Center Drive, Ann Arbor, MI 48109, USA
3Mercy Health Lacks Cancer Center, 250 Cherry Street SE, Grand Rapids, MI 489503, USA

Received 17 April 2015; Accepted 8 July 2015

Academic Editor: Francesco A. Mauri

Copyright © 2015 Laura E. Zyczynski et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 69-year-old woman was diagnosed with alveolar rhabdomyosarcoma (ARMS) of the nasopharynx. She has a history of catastrophic thromboembolic event in the abdomen that caused short-gut syndrome and dependence on total parenteral nutrition (TPN) twelve hours per day. She was treated for short-gut syndrome with teduglutide, a glucagon-like peptide-2 (GLP-2) analog, which led to reduction of TPN requirements. However, a few months later, she developed metastatic alveolar rhabdomyosarcoma. Though a causative relationship is unlikely between the peptide and ARMS due to the brief time course between teduglutide therapy and sarcoma diagnosis, neoplastic growth may have been accelerated by the GLP-2 analog, causing release of IGF-1. The transmembrane receptor for IGF-1 is frequently overexpressed in ARMS and is implicated in cell proliferation and metastatic behavior. This case describes a rare incidence of metastatic alveolar rhabdomyosarcoma in a sexagenarian and possibly the first case reported associated with the use of teduglutide. Teduglutide was discontinued due to a potential theoretical risk of acceleration of sarcoma growth, and the patient’s rhabdomyosarcoma is in remission following sarcoma chemotherapy.